A Case of Pancytopenia with Many Possible Causes: How Do You Tell Which is the Right One?

  • Priscila Diaz Department of Internal Medicine, Hospital de Cascais, Cascais, Portugal
  • Mariana Abreu Vieira Department of Internal Medicine, Hospital de Cascais, Cascais, Portugal
  • António Carneiro Department of Internal Medicine, Hospital de Cascais, Cascais, Portugal
  • Natália Fernandes Department of Internal Medicine, Hospital de Cascais, Cascais, Portugal

Keywords

Pancytopenia, systemic lupus erythematosus, azathioprine, cytomegalovirus

Abstract

Systemic lupus erythematosus (SLE) often presents with cytopenia(s); however, pancytopenia is found less commonly, requiring the consideration of possible aetiologies other than the primary disease. The authors describe the case of a female patient with a recent diagnosis of SLE admitted through the Emergency Department with fever of unknown origin and severe pancytopenia. She was medicated with prednisolone, hydroxychloroquine, azathioprine, amlodipine and sildenafil. Extensive investigation suggested azathioprine-induced myelotoxicity. However, the patient was found to have a concomitant cytomegalovirus (CMV) infection, with oral lesions, positive CMV viral load as well as the previously described haematological findings. Pancytopenia is always a diagnostic challenge, with drug-induced myelotoxicity, especially secondary to azathioprine, being a rare aetiology. This report reiterates the importance of the differential diagnosis of pancytopenia, especially in immunosuppressed patients with increased risk for opportunistic infections.

References

  • Levine AB, Erkan D. Clinical assessment and management of cytopenias in lupus patients. Curr Rheumatol Rep 2011;13:291–299.

  • Neto MP, Alves AN, Fortina A, Burattini M, Sumita NM, Srougi M, et al. Therapeutic drug monitoring of azathioprine: a review. Bras Patol Med Lab 2008;44:161–167.

  • Anstey A, Lennard L, Mayou SC, Kirby JD. Pancytopenia related to azathioprine – an enzyme deficiency caused by a common genetic polymorphism. J Royal Soc Med 1992;85:752–756.

  • Yeter KC, Afkhami M, Brynes RK, et al. Aplastic anemia secondary to azathioprine in systemic lupus erythematosus: report of a case with normal thiopurine S-methyltransferase enzyme activity and review of the literature. Lupus 2013;22:1526–1528.

  • Jensen CH, Tiu J, Catalanotti JS. Azathioprine-induced pancytopenia with normal TPMT activity presenting with HSV oral ulcers. BMJ Case Rep 2018; doi:10.1136/bcr-2018-225209.
  • Published: 2019-01-30

    Issue: Vol 6 No 2 (view)

    Section: Articles

    How to cite:
    Diaz, P., Vieira, M., Carneiro, A., & Fernandes, N. (2019). A Case of Pancytopenia with Many Possible Causes: How Do You Tell Which is the Right One?. European Journal of Case Reports in Internal Medicine, 6(2). https://doi.org/https://doi.org/10.12890/2019_001012